Hail, Charles Mix
- When
- May 25, 2:15 PM CST
- Where
- Charles Mix County, 6.61 mi E of Greenwood
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.910, -98.250
Thunderstorms produced large hail, ranging up to golf ball size, at several locations in southeast South Dakota, south of Interstate 90, during the afternoon of May 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, ranging up to golf ball size, at several locations in southeast South Dakota, south of Interstate 90, during the afternoon of May 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 11:14 AM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1214 PM CDT MON MAY 25 2015 .UPDATE... ISSUED AT 1214 PM CDT MON MAY 25 2015 INTERESTING AFTERNOON IN STORE WITH PRETTY AGGRESSIVE CLEARING WORKING NORTHWARD TOWARD THE SOUTHERN CWA...TOWARD LOCATION OF A WEAK BOUNDARY WHICH WILL ANCHOR IN FOR THE AFTERNOON FROM SOUTHERN MINNESOTA TO NORTHERN NEBRASKA. AS WAVE ACROSS NORTHERN NEBRASKA WANDERS SLOWLY EASTWARD...SHOULD GET A BIT BETTER PUSH OF STORM DEVELOPMENT ALONG/NORTH OF THE BOUNDARY THAN HAVE SEEN THUS FAR THIS MORNING WHICH DEVELOPED ON EDGE OF DRYING ALOFT. NOT MUCH TO STOP CONVECTION FROM DEVELOPING ONCE CAN GET A BIT OF SURFACE BASED DESTABILIZATION...WHICH IS SOMEWHAT CONCERNING TO KEEP STORMS MORE ISOLATED AND ALLOW A BIT BETTER INSTABILITY TO DEVELOP. ON A MOST OPTIMISTIC CASE...CAN PERHAPS SQUEAK OUT 1000 J/KG ML CAPE...AND WITH THE LARGELY UNIDIRECTIONAL SHEAR OF 30 TO 40 KNOTS...SHOULD BE IN THE REALM OF GETTING SOME ORGANIZED STORM STRUCTURE. WATCHING LOCATION OF BOUNDARY FOR MAXIMUM SHEAR POTENTIAL AND SLIGHTLY ENHANCED CONVERGENCE...AND SHOULD DEFINE BETTER LOWER END SEVERE THREAT TODAY. MAIN THREAT NORTHEASTERN NEBRASKA INTO NORTHWEST IOWA...BUT MAY SNEAK A BIT MORE NORTHWARD DEPENDING ON PROGRESSION OF BOUNDARY. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 324 AM CDT MON MAY 25 2015 VERY CHALLENGING AND PROBLEMATIC FORECAST IN THE NEAR TERM TODAY AND TONIGHT. FOR STARTERS WE HAVE FOG...SOME OF IT RATHER DENSE...IN THE EASTERN SECTIONS OF SOUTHWEST MN AND ALSO IN GREGORY COUNTY. BASICALLY THE FOG IN SOUTHWEST MN IS DUE TO STRATUS ON THE GROUND FROM THEIR HIGHER TERRAIN...WHILE THE FOG IN SOUTH CENTRAL SD WAS ORIGINALLY AIDED BY AN UPSLOPE FLOW WHICH IS NOW BEGINNING TO WANE. BUT ACCOUNTED FOR THESE AREAS BY JUST GOING WIDESPREAD FOG INTO MID MORNING...WITH ONLY PATCHY OR AREAS OF FOG ELSEWHERE. WITH A DRY MID LEVEL LAYER...THERE COULD BE SOME PATCHY DRIZZLE ALMOST ANYWHERE THROUGH MID MORNING. BUT FOR NOW DECIDED TO LEAVE OUT AS THE FORECAST ALREADY HAS A LIGHT SHOWER AND FOG MENTION AND DID NOT WANT TO CLUTTER UP THE GRIDS AND WORDING WITH TOO MANY ELEMENTS. OTHERWISE...OUR EVER PRESENT LARGE UPPER LOW IS CENTERED WHERE THE NEB PANHANDLE...EASTERN WY AND NORTHEAST CO MEET...WITH A SECONDARY CIRCULTION CLOSE TO NORTHEAST SD. THIS SECOND CIRCULATION IS CAUSING QUITE A BIT OF LIGHT SHOWER ACTIVITY AT THIS TIME PRIMARILY NORTH OF OUR FORECAST AREA. SO ALL TOLD FOR THE MORNING HOURS...REALLY NOT EXPECTING A LOT TO HAPPEN IN OUR FORECAST AREA AS WE ARE BETWEEN SHORT WAVES. A SURFACE AND LOW LEVEL WIND SHIFT OOZES DOWN IN OUR NORTHERN AND WESTERN ZONES THIS AFTERNOON BEHIND THE WEAK NORTHERN UPPER LOW. THIS WIND SHIFT COULD PROVIDE A FOCUS FOR THUNDERTORM DEVELOPMENT THROUGHOUT OUR SOUTHEAST ZONES LATE THIS AFTERNOON AND EARLY EVENING BEFORE DISSIPATING. THEREFORE KEPT LIKELY POPS GOING GENERALLY ALONG AND SOUTH OF A TYNDALL SD...TO IOWA GREAT LAKES LINE DURING THOSE HOURS. SOME OF THE CELLS COULD BE MARGINALLY SEVERE... ESPECIALLY FROM SIOUX CITY TO SPENCER AND SOUTHWARD...WITH NAM ML CAPE VALUES BETWEEN A 1000 TO 2000 J/KG AND 925MB LIFTED INDEX VALUES -4 TO -7C. WIND SHEAR IS NOT TOO IMPRESSIVE...ESPECIALLY IN THE LOW LEVELS...BUT 0-3KM BULK SHEAR VECTORS ARE AVERAGING 30 TO 40 KNOTS IN THAT AREA COUPLED WITH 0-3KM HELICITY VALUES OF 100 TO 120. TONIGHT...THE UPPER LOW OPENS UP AND MOVES INTO SOUTHERN NEB AND KS. A GENERAL DRYING TREND WILL TAKE PLACE FROM NORTH TO SOUTH WITH ONLY SMALL POPS LINGERING AFTER THE EVENING HOURS GENERALLY ALONG AND EAST OF A YANKTON...TO SIOUX FALLS TO MARSHALL MN LINE. BUT HONESTLY FROM 06Z TO 12Z TUESDAY THERE WILL LIKELY BE VERY LITTLE GOING ON IN OUR FORECAST AREA EXCEPT FOR A FEW LIGHT SHOWERS IN THOSE AREAS. CLOUD COVER COULD STUBBORNLY HANG ON EVEN IN OUR NORTHWEST ZONES AS THE VARIOUS MODELS ARE SHOWING STRATUS. WITH THE LOW LEVEL AIR FAIRLY DEAD...THIS COULD CERTAINLY BE A POSSIBILITY. THEREFORE KEPT LOWS ON THE MILD SIDE...WARMER THAN MANY CONSENSUS READINGS. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 324 AM CDT MON MAY 25 2015 COMPLICATED AND SOMEWHAT MURKY FORECAST CONTINUES INTO THE EXTENDED WITH SUBTLE MODEL DIFFERENCES LEADING TO FAIRLY SUBSTANTIAL CHANGES IN THE FORECAST. OVERALL...APPEARS TO BE A FAIRLY ACTIVLE PERIOD WITH UPPER LEVEL LOW SHIFTING TO THE EAST AND A SECOND SYSTEM WORKING INTO THE WESTERN US. ON TUESDAY...COLD FRONT ASSOCIATED WITH THE VACATING SYSTEMS MOVES ACROSS THE EASTERN CWA. MODELS HAVE SLOWED THE PROGRESSION OF THE FRONT. FOCUS FOR PRECIP IS MAINLY ALONG AND AHEAD OF THE FRONT...AND HAVE CONCENTRATED POPS ACROSS NORTHWEST IOWA INTO FAR SOUTHWEST MINNESOTA. TALL THIN CAPE PROFILES LEADING TOWARDS EFFECTIVE HYDROMETOR DEVELOPMENT AS OPPOSED TO ANY SEVERE WEATHER POTENTIAL. TUESDAY NIGHT INTO WEDNESDAY APPEAR TO BE FAIRLY QUIET WITH A SURFACE RIDGE MOVING ACROSS THE AREA. BY WEDNESDAY NIGHT...TROUGH TO THE WEST STARTS TO APPROACH AS LOW LEVEL JET DEVELOPS ACROSS THE PLAINS LEADING TO THUNDERSTORM POTENTIAL ACROSS CENTRAL SOUTH DAKOTA. THIS THREAT CONTINUES INTO THURSDAY AND FRIDAY AHEAD OF A COLD FRONT WORKING SOUTH. MODEL DISCREPANCIES CONTINUE...WITH THE GFS STALLING THE FRONT ACROSS THE AREA...WHILE THE ECMWF SHOWING VERY STRONG FRONT THAT WOULD RESULT IN WELL BELOW NORMAL TEMPERATURES FOR THE WEEKEND. FOR NOW...TRENDING LOWER WITH TEMPERATURES ACROSS THE NORTH....WHILE WHAT TO DO WITH TEMPS FURTHER SOUTH IS MORE UNCERTAIN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1214 PM CDT MON MAY 25 2015 MVFR CEILINGS CONTINUING TO RISE UP TOWARD LOWER VFR...WITH STRONG CLEARING PUSH INTO KSUX AREA. SHOULD BE SOMEWHAT SELF DESTRUCTIVE WITH VFR CUMULUS EXPECTED TO BUILD IN AREAS WHICH CLEAR TO THE SOUTH. THUNDER MENTION WILL BE LIMITED TO KFSD AND KSUX...WITH GREATEST IN THE LATTER. VERY SLOW MOVING BOUNDARY AND LINGERING LOWER LEVEL MOISTURE COULD PRODUCE ANOTHER IFR FOG/STRATUS EPISODE FOR MAINLY THE KSUX AREA LATER TONIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...CHAPMAN SHORT TERM...MJ LONG TERM... AVIATION...CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 814 AM CDT MON MAY 25 2015 MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-261315- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-BON HOMME- 814 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FOG...WITH PATCHY DENSE FOG...WILL REDUCE VISIBILITIES TO AS LOW AS A QUARTER MILE AT TIMES THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-MNZ089-090-SDZ067-069-070-261315- LYON IA-NOBLES-JACKSON-LINCOLN SD-YANKTON-CLAY SD- 814 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY FOG COULD REDUCE VISIBILITIES UNDER ONE MILE AT TIMES THIS MORNING. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON. THE MAIN THREAT WITH STRONGER STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL POSSIBLE AFTER 2 PM. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-261315- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION- 814 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY FOG COULD REDUCE VISIBILITIES UNDER ONE MILE AT TIMES THIS MORNING. PROSPECTS FOR A FEW SEVERE THUNDERSTORMS HAS INCREASED A BIT FOR LATER THIS AFTERNOON ACROSS MUCH OF NORTHWEST IOWA AND ADJACENT AREAS. THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE HAIL TO THE SIZE OF GOLF BALLS. HOWEVER...DAMAGING WINDS TO AROUND 65 MPH AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL POSSIBLE AFTER 2 PM.
The Sioux Falls radar (KFSD), 144 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577299, 577301, 577300, 577303, 577304, 577305, 577306, 577307, 577308.